Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 80, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 22, 2001, 10:57 AM CDT for Beckham County, Greer County, Harmon County, Oklahoma. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 22, 2001, 10:57 AM CDT (15:57 UTC)
- Expired
- Apr 22, 2001, 11:45 AM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Beckham County, OK, Greer County, OK, Harmon County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 11:00 AM CDT | Hail 1 | Erick, OK | |
| Apr 22, 11:13 AM CDT | Hail 0.88 | Madge, OK | |
| Apr 22, 11:13 AM CDT | Thunderstorm Wind | Madge, OK | Three inch diameter tree limbs were downed. |
| Apr 22, 11:40 AM CDT | Hail 1 | Willow, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 9:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The text
As transmitted, in the capitals the NWS used until 2016.
402 WUUS54 KOUN 221558 SVROKC OKC009-055-057-221645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1057 AM CDT SUN APR 22 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREER COUNTY IN SOUTHWEST OKLAHOMA HARMON COUNTY IN SOUTHWEST OKLAHOMA BECKHAM COUNTY IN WESTERN OKLAHOMA * UNTIL 1145 AM CDT * AT 1057 AM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES SOUTHWEST OF TEXOLA TO 23 MILES SOUTHWEST OF HOLLIS...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IN THE WARNING INCLUDE CARTER...ERICK...GOULD...HOLLIS... MCKNIGHT...SAYRE...TEXOLA...VINSON AND WILLOW HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3519 10014 3444 10027 3476 9955 3547 9947 DLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 10:40 AM CDT, 17 minutes earlier.
Area forecast discussion, Apr 22, 10:40 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1040 AM CDT SUN APR 22 2001 WILL NOT MAKE ANY SWEEPING CHANGES TO ZONES IN THE MORNING UPDATE. BASICALLY WIND ADVISORY EVERYWHERE WILL HOLD UP WELL AND MENTION OF SEVERE IS WARRANTED. MAY ADJUST SOME WIND DIRECTIONS AND ALSO A FEW TEMPS IN THE WEST WHICH COULD SEE A STRONGER TEMP RECOVERY WEST OF DRYLINE THIS AFTERNOON BUT ALL ELSE LOOKS OKAY FOR NOW. MAIN CONCENTRATION OF EFFORT IS THE MODE OF SEVERE FOR TODAY. IT IS TEMPTING TO ASSUME A SQUALL LINE WILL FILL IN FROM KS-TX ALONG DRYLINE BY MIDDAY AND PROGRESS EAST...BUT DO NOT FEEL THIS WILL BE THE CASE. CURRENT POSITION OF DRYLINE PUTS IT IN THE TEXAS PANHANDLE EAST OF AMA-LBB AND ALMOST ON CDS. MODELS SHOW THE DRYLINE TO MOVE INTO WESTERN 1/3 OF OKLAHOMA BY EARLY AFTERNOON... THEN SLOW DOWN AND STALL AS SFC LOW MOVES NORTHEAST. COLD FRONT PUSHING SOUTHEAST OVERNIGHT WILL CATCH THE DYLINE AND GIVE THE SYSTEM A KICK EAST BY MORNING. EARLIER LINE OF STORMS ACROSS THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES HAS WEAKENED AND LIFTED NORTH INTO KANSAS AND APPEARS TO HAVE REMAINED GENERALLY ON THE NORTH SIDE OF THE UPPER JET AXIS. IN ADDITION... THESE STORMS ARE HEADING INTO AN AREA OF THICKER CLOUDS WHICH MAY MEAN SOME DYNAMICALLY FORCED STORMS WILL BUBBLE UP IN WESTERN OKLAHOMA NORTH OF I-40...BUT A SOLID SEVERE LINE MAY BE HARD TO COME BY THERE. PERHAPS A LINE WITH PERIODS OF DAMAGING WIND AND HAIL ALONG IT. OF GREATER CONCERN TO US IS THE AREA OF SW-SC OKLAHOMA AND NORTH TEXAS THIS AFTERNOON. VISIBLE SATELLITE SHOWS LINE OF DEVELOPING CU/TCU FROM CDS TO SOUTH OF MAF WHICH MAY BE MORE IN RIGHT REAR QUAD OF SPEED MAX WHICH IS PROGGED TO LIFT NORTH ACROSS WESTERN OKLAHOMA DURING THE DAY. THIS WOULD PUT A FAVORABLE RIGHT REAR QUAD IN POSITION OVER OUR N TEXAS AND SOUTHWEST-SOUTH CENTRAL COUNTIES THIS AFTERNOON. FOR THE MOMENT...RAPID DISSIPATION OF LOW CLOUDS ACROSS THE AREA WEST OF DALLAS AND AROUND ABI SUGGEST SOME TYPE OF TEMPORARY SUBSIDENCE IS OCCURRING. HOWEVER... THIS WILL ALLOW FOR STRONGER HEATING BY AFTERNOON. CURRENT WARM MID LEVEL TEMPS OF +12 AT 700 WILL ALSO TRY TO SUPPRESS THIS CONVECTION INITIALLY WHICH MAY STRUGGLE FOR AWHILE. BUT... MESO-ETA SHOWS STRONG COOLING ALOFT OVER NORTH TEXAS DURING THE DAY... AND WITH APPROACHING LIFT IN RR QUAD OF A FAIRLY LINEAR /IE STRAIGHT/ UPPER JET BY AFTERNOON... AND BETTER WIND PROFILES ACROSS AREAS SOUTH OF OKC... ALL THIS SUGGESTS A BETTER SEVERE THREAT FROM CENTRAL OKLAHOMA TO SW-SC OKLAHOMA INTO NORTH TEXAS THIS AFTERNOON... AND A BETTER TORNADO THREAT THERE AS WELL. ATTM... BEST THINKING IS THAT THE AREA ALONG AND SOUTHEAST OF I-44 SOUTH OF THE OKC METRO AREA TOWARD THE SPS AREA WOULD BE THE MOST UNDER THE GUN FOR THIS AFTERNOON... WITH THE THREAT THEN WORING INTO SC OKLAHOMA BY EVENING. CURRENT VALUES OF 0-3KM AND 0-1KM HELICITY ARE QUITE STRONG AS A BACKGROUND ENVIRONMENT... SO BOUNDARIES MAY BE LESS IMPORTANT FOR TORNADO FORMATION TODAY. MESO-ETA SHOWS PROGGED CAPE VALUES TO 3000 JOULES AS WELL. SEEMS THIS AREA STANDS THE BEST CHANCE AT A LINE OF SEVERE STORMS ALONG DRYLINE... AND ANY STORMS WHICH GET GOING AHEAD OF THE LINE WOULD HAVE TO BE WATCHED CLOSELY FOR TORNADIC POTENTIAL. FCSTID = 33/DLF .OUN... OK...WIND ADVISORY TODAY ZNS 4>48..50>52 TX...WIND ADVISORY TODAY ZNS 83>90
In the hours before
Special weather statement, Apr 22, 6:36 AM CDT, 4 hours 21 minutes before
OKZ004>048-050>052-TXZ083>090-221430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 636 AM CDT SUN APR 22 2001 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER A SMALL PART OF NORTHERN OKLAHOMA...AND A SLIGHT RISK OF SEVERE STORMS OVER THE REMAINDER OF WESTERN AND CENTRAL OKLAHOMA... AND WESTERN NORTH TEXAS. THE MODERATE RISK AREA IS NORTH OF A LINE FROM CHEROKEE TO PONCA CITY. THE MAIN THREAT WILL BE DAMAGING WIND. A STRONG STORM SYSTEM WILL CONTINUE ITS EASTWARD MOVEMENT OUT OF THE SOUTHERN ROCKIES...AND INTO THE SOUTHERN PLAINS...TODAY. AS THIS STORM APPROACHES THE SOUTHERN HIGH PLAINS...A DRY LINE WILL BEGIN TO SWEEP EAST ACROSS THE PANHANDLE REGION...AND INTO WESTERN PARTS OF OKLAHOMA AND NORTH TEXAS BY NOON. THE APPROACH OF THE UPPER-LEVEL SYSTEM WILL CAUSE THE EXISTING CAPPING INVERSION TO WEAKEN AND ALLOW STORMS TO DEVELOP...ESPECIALLY NEAR THE DRY LINE. VERY STRONG WINDS AT ALL LEVELS ARE EXPECTED...WHICH WILL CONTRIBUTE TO THE SEVERE WEATHER POTENTIAL. ALTHOUGH THE WIND PROFILES WILL BE SOMEWHAT FAVORABLE FOR TORNADOES AND LARGE HAIL...THEY WILL BE PARTICULARLY FAVORABLE FOR DAMAGING THUNDERSTORM WINDS. STORMS ARE EXPECTED TO FORM INTO A SQUALL LINE...WHICH WILL TRAVEL TOWARD THE EAST...AND REACH CENTRAL OKLAHOMA THIS AFTERNOON. SOME STRONG TO SEVERE STORMS MAY LAST INTO TONIGHT IN SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA. IN ADDITION TO THE THREAT OF SEVERE WEATHER...STRONG WINDS IN ADVANCE OF THE APPROACHING STORM SYSTEM WILL ALSO BE A PROBLEM. SOUTH TO SOUTHWEST WINDS ARE EXPECTED TO AVERAGE 25 TO 35 MPH ACROSS WESTERN AND CENTRAL OKLAHOMA...AND WESTERN NORTH TEXAS TODAY. GUSTS ARE LIKELY TO EXCEED 45 MPH AT TIMES. THIS MAY CAUSE SOME BLOWING DUST IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON AND EVENING. STORM SPOTTERS IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATyE THIS MORNING AND THIS AFTERNOON. SPOTTERS IN CENTRAL OKLAHOMA SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND EVENING. CMS
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 11:48 AM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon, Jackson | 42 min |
| Apr 22, 12:04 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 41 min |
| Apr 22, 12:32 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa | 43 min |
| Apr 22, 12:32 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 43 min |
| Apr 22, 1:17 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Custer, Kiowa, Washita | 43 min |
| Apr 22, 1:17 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 43 min |
| Apr 22, 1:52 PM CDT | Severe Thunderstorm Warning | OUN | Major | 38 min |
| Apr 22, 2:05 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Garfield, Kingfisher | 55 min |
| Apr 22, 2:05 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 55 min |
| Apr 22, 2:11 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 49 min |
| Apr 22, 3:47 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 43 min |
| Apr 22, 4:01 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 44 min |
| Apr 22, 4:14 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 46 min |
| Apr 22, 4:27 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Oklahoma | 48 min |
| Apr 22, 4:41 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Pottawatomie | 49 min |
| Apr 22, 5:22 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 23 min |
| Apr 22, 5:27 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love | 48 min |
| Apr 22, 5:37 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 38 min |
| Apr 22, 6:00 PM CDT | Severe Thunderstorm Warning | OUN | Murray | 30 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data.